Why Can't I Lose Weight?!

#1

I’m type 1, 28 years old. 235 lbs for at least a year or more. I take 6 prescription bipolar pills plus Tricor, Lipitor, and Metformin. I do exercise a bit but not as much as I probably should. And I might eat a few extra carbs every other day. But my weight doesn’t go up OR down, so I guess I need to step up my cardio. I had one diabetes doctor who would change my rapid acting insulin brands every 6 months. He claimed that the antibodies would build up. He is a GP. I asked my endo about that and he said he had never heard of that. So do I not need to switch from my Novolog to another brand? I need to set up a set time to exercise. I’m thinking mornings before work so I can go to the park right after work and get some sun and this would also free up my nights.

#2

How long have you been Type 1 (that is, are you still in the honeymoon period)? Have you looked at what all the medications you are taking do to either blood sugar or weight? I’m not familiar with all the side effects of all of these drugs–they may effect your body in ways that make it harder to lose weight.

Am I right in assuming you are taking the metformin to combat insulin resistance? My understanding is that metformin may be helpful in losing weight.

That stuff about changing rapid-acting insulin is the strangest thing I’ve heard in a while. Your insulin may, over time, become less effective. But it should take quite a while and I haven’t heard of it happening THAT often.

As far as losing weight, I would suggest you go to a dietitian and figure out your caloric needs. Ask him/her to suggest a carb count to lose weight and about diet plans. When I say diet plans, I mean what you eat, not a special way to eat that you stop doing once you’ve lost the weight you want. Those are nonsense. Diet plans are ways you eat to live.

If nothing else, talk to the dietitian about what you DO eat to see if there are ways to replace foods that are not as good with something better.

Exercise is all about developing up a habit. Try to find a time to exercise that you can do every day (or at least five days a week). Don’t worry about making your exercise intense at first. You are not going to lose all your weight in a week. Make sure and steady progress toward building up a habit and you will soon find that exercising is just part of your daily routine. Let me/us know about your progress.

#3

The bipolar pills normally will make weight loss harder, but they are needed.

Try this for 2 months, you will get good BG and should help weight a lot, when low carb works, after 2 months, adjust the carb level as you go and stay on it.

#4

Find a way of being active that you can actually enjoy. If it’s miserable you’re not going to want to keep doing it long term. Find some hiking trails in your area… Go for bike rides… Ps girls totally dig both of those things
I’ve never heard it suggested to routinely switch insulins on periodic basis without particular reason

#5

I’m on Lithium, Lamictal, Risperdal, Klonopin, Amantidine, Lexapor, NAC, Metformin, Novolog, Tricor, Lipitor, Zyrtec, Vit E, Vit D, CoQ10, multivitamin. I’m pumping 130 units a day. I’m thinking I should be using no more than 60 units.I’m seeing a real endo now and he said that was ridiculous. All I got to do is run in the morning before work. I’m usually too tired at night.

#6

A few misspellings there with the psych meds: it’s Amantadine and Lexapro, but I digress. There are definitely other mood stabilizers you could be taking in place of Lithium and Risperdal that have a lower incidence of weight gain as a possible side effect. But jack16 makes a good point when he says that some medications used to treat Bipolar Disorder can make weight loss more difficult; sometimes the benefits of taking a medication outweigh the side effects and are necessary.

#7

Did he put you on metformin for the insulin resistance? That’s quite often used.

#8

he put me on Metformin for insulin resistance, yes. , from the psych meds. I weigh 235 now . five years I weighed 155 lbs and was on less medicine.

#9

Running in the morning is a good way to start the day. I want to encourage you to keep doing that exercise every day EVEN if it is only walking fast. Getting exercise is crucial to making everything in your body work better.

How are you sleeping? I found out a few years ago that I had severe sleep apnea (a birth defect). I just went to see a new sleep doctor because I’m 50 now and need to have a colonoscopy done. She looked at my sleep study and said, “your blood oxygen level was down to 72%. I put patients on oxygen when they are at 90%.” So make sure that the sleep you’re getting is restful. Without my CPAP machine, it was like someone was putting a pillow over my face 45 times in a hour.

One other thing that I would recommend is to have some social interaction. People who you go see a movie with or take a class in something you like to do. Or start playing guitar with a friend. Go to church if that’s what you want to do. Something to get you out of a rut (if you’re in one). Take care of ALL of you.

For example:

I just went to a Type 1 group meeting that was starting up in my area. There were women who had been living with Type 1 for 45, 50, 60+ years. And a few short timers. A young woman diagnosed eight months ago and me (7 years as a Type 1). The most wonderful thing to hear was from the woman who had been dealing with the D for 60+ years. “I’ve never been to a group meeting of Type 1s. I absolutely love it!”

Your best encouragement will come from the people you interact with regularly. We have all had difficulty dealing with Type 1. In every interaction I’ve had in the Diabetes Online Community (DOC), I have been struck by how much people want to help others succeed. Take any advice that works for you. I’m sure you’ll get a handle on this!

1 Like
#10

Would it be easier to be active doing MDI? The best I can do is disconnect my insulin pump for exercise, but the infusion set sticker is still there. I believe I would feel more comfortable without anything on my body.

#11

I don’t know… It’s not difficult for me to be active with MDI as long as I eat in such a way that I can minimize my boluses and not do a lot of wild guessing… I’ve heard a number of people say they think a pump makes it easier for them, but then I see that I achieve equal or better levels of control with MDI than most do with a pump…

There’s a lot of people with pumps that are very active…

#12

I’m sure it’s about the same MDI or pump. Probably might get low more on shots but hey whatever. I’m beginning to think my depression is due to my pump. Like people asking what it is and saying rude things. Also, a body image issue. It might be worth the extra work to do MDI just to get that thing off me.

#13

Well, you can always give it a try and go back to the pump if you don’t like it… It’s not a huge decision

1 Like
#14

you are right. i’m making it a big deal. i can for see having to be more disciplined with my eating on shots and what not but yeah i can always try it out